1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Give ME the Money
Graham McPhee spells out some of the cold, hard facts about the dismal state of ME research and politics, and has some suggestions as to what we can do about it ...
Discuss the article on the Forums.

back and arm weakness/tingling at night

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by boo85, May 4, 2013.

  1. boo85

    boo85 Senior Member

    Messages:
    139
    Likes:
    31
    I've self diagnosed myself as being b12 deficient.It started with tingling in the arms, loss of balance, brain fog, fatigue etc. Those have since cleared up but I've developed other symptoms.

    My levels were about 270 before starting supplementation. I've been taking between 250mcg - 500mcg of methyl sublingual b12 each day for a month, and for the past few weeks I've had to switch that to only every second day because taking b12 every day would cause changes in my thinking, hyperawareness and sensory (like being able to smell 10x better than I usually do).

    For the past 8 weeks I've also had 1 x hydro b12 injection every 7 days in addition to the sublinguals.

    However, at night, from about 8pm - 2am, any time within that range, I feel really out of it, and have neck and/or arm weakness, and tingling in my body and general confusion. Especially when I'm trying to sleep, it's really scary. One night, I only had just enough energy to turn on my lamp next time my bed. I try to change positions and I've even started using a U-pillow, but I don't know how much it helps. The tingling usually goes away after 2am and by the morning I usually don't have weakness anymore (but sometimes have other symptoms like nausea, shakiness, but that resolves itself after I eat breakfast).

    I've also been taking 2 x 100mg of magnesium (amino acid chelated) - once in the morning and once at night. For the past few days I've tried to up my potassium balance by drinking a can of coconut juice each day, and two bananas, as well as a baked potato here and there. I feel that has helped, but I don't feel 100% just yet.

    I feel like I'm having more better days than bad days recently. I think it takes time for the body to heal.

    My question is, why do I get the tinglyness/weakness at that time of night? And not during the day? Is that because the body is creating new cells, or repairing the damage or the nerves are waking up? Or is it a result of potassium being used up?

    Thank you in advance. It's good to know I'm not alone in the fight against b12 deficiency, especially as drs only know the most basic b12 facts, and don't take seriously how vitamins work in the body, and how much damage the lack of one vitamin can do.
     
  2. Lotus97

    Lotus97 Senior Member

    Messages:
    2,015
    Likes:
    423
    United States
    Some people supplement with several grams of potassium per day. I don't know if that's what's causing your issues, but you might need more than just coconut water. Also, you might need more magnesium. I think anywhere from 400-1000 mg of magnesium is good to take. I'm not sure if it will help your symptoms, but 200 mg is pretty low.
     
  3. boo85

    boo85 Senior Member

    Messages:
    139
    Likes:
    31
    Lotus97

    Ever since writing that post, I've upped my potassium intake a lot - on any day I'll have 2 bananas, coconut juice (which has around 700mg of potassium per serving), potatoes, and now I have herbalife potassium salt which I sprinkle on lunch and dinner. Ever since increasing potassium, I've only had a little bit of low potassium symptoms, such as tingling, heavy arms, etc at night. But the weird thing is it only really happens at night, and it takes a long time after stopping b12 (a week or more) for the low potassium to stop, so healing must be continuing in that time too?

    My low potassium symptoms are - headache, foggy thoughts, weak arms, tingling, parasesia. So I think I'm getting better at learning the difference between overmethylation and low potassium.

    How much potassium salt should I sprinkle on food? I don't want to overdo it. As far as I'm aware, my kidneys are fine.
     
  4. Lotus97

    Lotus97 Senior Member

    Messages:
    2,015
    Likes:
    423
    United States
    I posted in that other thread you started about how I thought (and Rich also thought) that after a certain point it might be better to lower your methylation dose rather than continue to increase your potassium. Some people here might have certain health conditions and/or are taking certain medications that predispose them to low potassium so they'll need more potassium than others.

    I posted that study done with an older version of Rich's protocol (considered by some to have too low dosages) where many people "healed" despite not experiencing too many adverse symptoms. While it's true that 53% of the participants in the study did experience an initial worsening of symptoms, only around 10% needed to reduce their dose and I get the feeling they were being very careful in the study.

    I'm not sure what's causing the symptoms for you. I was just saying that if it is low potassium you might need more. You say that supplementing with potassium helps reduce your symptoms so maybe you do need more. Some people take a couple thousand milligrams of potassium per day. It would probably be best to use a measuring spoon so you know exactly how much you're taking. Also, if you're low in magnesium that could make it harder to raise potassium levels. Magnesium can also help with excitotoxicity which sounds like you might be experiencing. Rich also recommended these for excitotoxicity: GABA, theanine, magnesium, Valerian root, grape seed extract, pycnogenol, progesterone cream, and taurine. Taurine is also supposed to help with electrolyte balance and keep magnesium and potassium in the cells.

    I don't know why the symptoms continue for so long after stopping either despite supplementation with potassium. One possibility is magnesium deficiency. I don't really know much about electrolyte imbalances so there might be other things.

    Another thing I'm unclear about is why methylcobalamin at such low doses is causing these symptoms for you, but you're able to tolerate hydroxocobalamin injections ok. Hydroxocobalamin converts into methylcobalamin so it seems like it should have the same effect. I'm less sensitive now, but I would get wired and overstimulated just from too much hydroxocobalamin. That study that Rich and Dr. Neil Nathan did used hydroxocobalamin and it wouldn't have worked if it didn't convert into methylcobalamin.

    What doses are your injections? Do you feel any effects from your injections (good or bad)? I suppose one possibility is that somehow the quality of your injectable B12 is degraded somehow. You posted in the other thread about experiencing symptoms from just 60 mcg of methylcobalamin. Did you take it sublingually or just swallow it? (The absorption rate for B12 is much higher when taken sublingually rather than absorbed intrinsically in the gut). One option would be to try taking that amount orally rather than sublingually. Or even do what Determined did (I posted about that in the other thread you started) and just dissolve a tiny bit in water and only drink a small portion of the water. If the quality of your injectable hydroxocobalamin is good and for whatever reason it doesn't produce symptoms then I don't see any reason why you wouldn't want to just take hydroxocobalamin sublingually, but again I don't understand why it wouldn't produce the same effect as methylcobalamin. And yet you're able to tolerate hydroxocobalmin injections so maybe hb12 sublingual tablets would be best.
     

See more popular forum discussions.

Share This Page